In a study published in Scientific Reports, a popular cancer drug, known as ruxolitnib, was found to cause an increased weight gain as well as an increase in liver enzymes and systolic blood pressure.
“Weight gain with ruxolitinib has previously been reported in clinical trials, but our study provides real-world experience regarding the extent of that weight gain,” said Emily J. Gallagher, MD, PhD, the study’s lead author and Assistant Professor of Medicine (Endocrinology, Diabetes and Bone Disease) at the Icahn School of Medicine at Mount Sinai, specializing in onco-endocrinology, the treatment of endocrine complications of oncology treatments. “We recommend that patients who go on this medication and do have an increase in weight get a full metabolic evaluation.”
Researchers from Icahn School of Medicine at Mount Sinai reported in their study that the FDA-approved ruxolitinib, which was the first and most widely prescribed in treating blood cancers, holds strong metabolic effects. Ruxolitinib treats the particular blood cancer group known as myeloproliferative neoplasms (MPNs), which includes myelofibrosis and polycythemia vera. The drug blocks the enzyme Janus kinases (JAK) ½ resulting in the inhibition of blood cell production. Although previous studies have noted the side-effects, researchers are now beginning to understand the long-term consequences of cancer therapeutics on metabolic health.
Learn more about the mechanism of action:
“In contrast to the perception of many health care providers, patients are not going from being underweight to being a normal weight. Instead, a significant number of patients are developing obesity. Based on these results, physicians should be aware of the potential effects, and counsel patients accordingly,” said Dr. Gallagher.
Source: Mount Sinai Health